Monroe Police and Ambulance revive two men who had overdosed on heroin

Bystander's call gives responders time to use Narcan to reverse the overdose reaction


Make text smaller Make text larger



Photos



  • Monroe Village Police officers have been trained in the use of Narcan, which is a trade name of the drug Naloxone. The drug reverses the reaction to a heroin overdose.



— At about 6:25 p.m. on Tuesday, May 26, the Monroe Police Department received a report that a man was lying unconscious in the Burger King Parking lot on Route 17M.

The responding officers found the unconscious man on the ground near a box truck. Police said his breathing was very shallow and it appeared that he was in some type of respiratory distress.

Officers then found a second unconscious man in the back of the box truck; he, too, was barely breathing.

When police said they discovered heroin and hypodermic needles on each man, they immediately began treating them for an overdose.

Good Samaritan LawMonroe Ambulance had arrived and EMTs administered Narcan to the first man while a Monroe Police officer administered Narcan to the second. The medicine is sprayed through a person's nose.

Within seconds, the men regained consciousness and began breathing normal.

Both men, one 46, the other 50, were taken to Orange Regional Medical Center via Monroe Ambulance.

Under the New York State Good Samaritan Law, officers could not charge the subjects for possessing or using the heroin but they did confiscate it, said Monroe Police Lt. David Conklin.

TrainingAll of Monroe Police officers have been trained in the administration of Narcan which is a trade name of the drug Naloxone, Conklin added.

"The drug immediately blocks opiates in the body and reverses the overdose reaction," Conklin said. "As with all medical emergencies, time is everything; luckily for these two men, a bystander called the police immediately and the response from the Monroe Police and EMS was quick and they were able to save them."

'Lights Out'Conklin said the two men were not familiar to Monroe Police, who believed they were users, rather than sellers, of the drug.

The brand of heroin they used was labeled “Lights Out," Conklin said.

"This is our third heroin overdose incident in three months," the lieutenant said. "In two of these incidents we were able to save the victims with Narcan. One of the incidents the victim died and did not have a chance of survival because his 'friends' did not call the police right away because they were scared. They obviously didn’t know about the Good Samaritan Law."


Make text smaller Make text larger

Comments

Pool Rules



MUST READ NEWS

Image The 2017 Eclipse Across America is this Monday
By Erika Norton
What you need to know about the Great American EclipseOn Monday, Aug. 21, all of North America will be treated to an...
Image Local groups rally for peace and justice
Local groups are organizing rallies and vigils in the wake of the tragedy in Charlottesville, Va., where white nationalists gathered on Saturday for a “Unite the...
Image Saki and sushi
"Pl" belongs on the sign for Plum House, the Japanese restaurant located on Lakes Street in Monroe.

Those in the know this week include:
• Bentley...
Janine Poquette
Janine Poquette of Monroe passed away Monday, Aug. 7, 2017, at The Kaplan Family Hospice Residence in Newburgh. She was 67 years old.
Janine was a secretary for Met Life...

VIDEOS



Sign up to get our newsletter emailed to you every week!

  • Enter your email address in the box below.
  • Select the newsletters you would like to subscribe to.
  • Click the 'SUBSCRIBE' button.



MOST COMMENTED



Click on the ad above to print your coupon!
Weather in Monroe, NY